Colorado, 2002

Wildfire in Colorado, April 28, 2002

April 28, 2002 · NWS PUB · 1 event in 1 county or zone

A wildfire, started by sparks from a lawn mower, consumed 64 acres and threatened 7 structures in the Pine Glen subdivision.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A wildfire, started by sparks from a lawn mower, consumed 64 acres and threatened 7 structures in the Pine Glen subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 28, 1:45 AM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 1:45 AM MST, 10 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
245 AM MDT SUN APR 28 2002

MAIN CONCERN IS FOR FIRE WEATHER CONDITIONS WITH THE EXPECTED WINDY
AND DRY CONDITIONS THROUGH TUE.

DRY WESTERLY FLOW WILL BE OVER THE AREA TODAY AND TONIGHT WITH 3 TO
4 DEG C OF WARMING AT 700MB.  THERE WILL BE SOME BREEZY CONDITIONS
OVER THE MTNS AND PLAINS TODAY AS WELL WITH SOME WIND CONTINUING
OVER THE HIGHER ELEVATIONS TONIGHT.

MUCH THE SAME FOR MONDAY WITH SHORTWAVE RIDGE OVER THE STATE
KEEPING THE WEATHER DRY.  TEMPS MONDAY LOOK TO BE A FEW DEGREES
WARMER.  STILL SOME WINDS OVER THE HIGHER ELEVATIONS AND SOME OF THE
LOWER ELEVATIONS.

TUE MORN THE ETA HAS A CLOSED UPPER LOW SITTING OVER NRN CA...WHILE
THE AVN HAS THIS LOW FARTHER EAST INTO NV.  DURING THE DAY IT IS
EXPECTED TO BECOME AN OPEN WAVE AND MOVE TO THE UT/NV BORDER AREA.
A FEW AREAS ALREADY HAVE WINDY MENTIONED IN THE ZONES...BUT I WILL
WINDY WORDING TO SOME OTHER AREAS AS WELL.  700MB TEMPS TUE WILL BE
SIMILAR TO OR JUST A LITTLE WARMER THAN ON MON...EXCEPT OVER THE FAR
EAST PLAINS WHERE IT LOOKS LIKE SOME COOLER AIR MAY MOVE IN WITH LOW
LEVEL EASTERLY FLOW.  LOOKS LIKE ALL AREAS WILL STILL BE DRY.

LATE TUE NIGHT/EARLY WED MORN THE UPPER TROUGH IS EXPECTED TO MOVE
INTO WESTERN CO...BRINGING SOME INCREASE IN MOISTURE TO WESTERN
AREAS.  THE TROUGH THEN QUICKLY MOVES ACROSS CO WED WHILE ANOTHER
SHORTWAVE DIGS INTO UT AND THEN MOVES ACROSS THE AREAS WED NIGHT AND
THU.   CURRENT FORECAST LOOKS GOOD FOR WED AND THU WITH COOLER TEMPS
AND MTN SHOWER CHANCES.  SOME EXPECTED UPSLOPE CONDITIONS LATE WED
THROUGH EARLY THU MAY LEAD TO SOME SHOWERS OVER THE EASTERN PLAINS...
BUT WILL NOT JUMP ON THIS YET.

DRY WEST TO SW FLOW RETURNS FOR FRI AND SAT WITH TEMPS WARMING.

.PUB...NONE.

In the hours before

Special weather statement, Apr 28, 10:51 AM MST, 1 hour 9 minutes before
COZ058>081-281945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT SUN APR 28 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

HAZARDOUS WEATHER IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, El Paso

When
April 28, 12:00 PM MST to 7:00 PM MST
Where
El Paso County, Black Forest
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292506.